Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 253, NWS Nashville, TN

July 12, 2009Cheatham County, Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 12, 2009, 2:51 PM CDT for Cheatham County, Davidson County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2009, 2:51 PM CDT (19:51 UTC)
Expired
Jul 12, 2009, 3:15 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN

The radar

The Nashville radar (KOHX), 38 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 121951
SVROHX
TNC021-037-122015-
/O.NEW.KOHX.SV.W.0253.090712T1951Z-090712T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF ASHLAND CITY...
  WEST CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 315 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF PEGRAM...OR 6
  MILES SOUTH OF ASHLAND CITY...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN CHEATHAM COUNTY AT 310 PM CDT
  RURAL WESTERN DAVIDSON COUNTY AT 310 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3624 8687 3605 8687 3605 8694 3611 8715
      3631 8712
TIME...MOT...LOC 1952Z 287DEG 7KT 3619 8704

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:20 PM CDT, 31 minutes earlier.

Area forecast discussion, Jul 12, 2:20 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT SUN JUL 12 2009

.DISCUSSION...
CURRENT...CONVECTION INCREASING IN COVERAGE/INTENSITY AS EXPECTED
THIS AFTERNOON. TEMPS IN LOWER 80S TO NEAR 90.

MODELS HINTING AT ANOTHER MCS TO DEVLOP TONITE AFFECTING MAINLY SW
1/2 OF CWA. FRONT WILL MOVE DOWN INTO MID STATE TOMORROW AND WILL
GO WITH 50% POP EVERYWHERE. THEN LO POPS FOR MON NITE WITH HIEST S
AS FRONT CONTINUES TO SAG S.

SLITE RISK SEVERE STORMS...MAINLY SW 1/2 TONITE AND MON...WITH
DAMAGING WINDS THE MAIN THREAT.

NEXT FRONTAL SYSTEM TO BE IN POSITION FOR CHANCE POPS WED-FRI TIME
FRAME. WARM ON TUE AND WED...THEN COOL-OFF WITH NEXT FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  88  70  93 /  70  50  20  10
CLARKSVILLE    68  87  68  92 /  70  50  20  10
CROSSVILLE     65  82  65  87 /  50  50  20  10
COLUMBIA       71  88  71  93 /  70  50  30  10
LAWRENCEBURG   72  88  72  92 /  70  50  30  10
WAVERLY        70  88  70  92 /  70  50  20  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Jul 12, 5:02 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT SUN JUL 12 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-131030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
502 AM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE THIS TODAY, BRINGING
WIDESPREAD THUNDERSTORMS TO THE MID STATE. THERE IS THE
POSSIBILITY THAT SOME OF THESE STORMS WILL BECOME SEVERE. MOST OF
MIDDLE TENNESSEE WEST OF THE CUMBERLAND PLATEAU IS UNDER A SLIGHT
RISK OF SEVERE WEATHER TODAY AND TONIGHT AS A RESULT, WITH THE
PRIMARY THREATS BEING DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM ACTIVITY WILL CONTINUE INTO MONDAY, WHEN, ONCE AGAIN,
THERE IS THE POSSIBILITY THAT SOME STORMS COULD REACH SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED TODAY AND
AGAIN ON MONDAY.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:57 PM CDTAreal Flood AdvisoryOHXCheatham3 hr
Jul 12, 3:11 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall22 min
Jul 12, 3:27 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson33 min
Jul 12, 3:48 PM CDTAreal Flood AdvisoryOHXCheatham, Dickson3 hr
Jul 12, 4:23 PM CDTSevere Thunderstorm WarningOHXWilliamson37 min
Jul 12, 6:29 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery, Robertson, Stewart46 min
Jul 12, 6:50 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Williamson40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.